What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Aug 10, 3:44 PM PST, 2 hours 16 minutes earlier.
Area forecast discussion, Aug 10, 3:44 PM PST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
444 PM PDT Wed Aug 10 2022
.AVIATION...00Z TAFs...VFR conditions are generally expected over
the next 24 hours. Thunderstorms over the Blue Mtns will continue
to drift northward the next few hours with VCTS expected at
PDT/ALW. The former has the best chance to see a TSRA drift
immediately overhead from 00-02z. Gusty, erratic winds and hail
will be possible with any activity. Back to dry and calmer weather
later this evening and overnight. 99
&&
.SHORT TERM...Tonight through Friday night... The focus in the
short-term period remains on thunderstorm chances over portions
of the CWA through this evening/tonight then again Thursday and
Friday afternoon. Activity over the next several hours has the
potential to produce isolated strong to severe cells, mainly over
the northern Blue Mtns and Wallowas into the peripheral foothill
areas where several strong to severe storms have already occurred.
Convective chances tonight onward are expect to generally be more
run of the mill and isolated. Moderate to locally heavy
precipitation with convection should be enough to inhibit new
wild-fire starts to some degree. Otherwise, the only other weather
feature to note will be breezy late afternoon and evening winds
in the Cascade Gap areas but relative humidity look high enough to
avoid any potential concerns.
Models remain in good agreement regarding the overall pattern the
next several days as a cut-off low positioned off the Oregon coast
slowly moves northward, beginning to weaken an transition to an open
wave later Friday night. Mid-level moisture caught up in the
resulting southerly flow continues to provide chances for afternoon
shower and thunderstorm activity, mainly over the northern Blue Mtns
and Wallowas this evening/tonight, Thursday afternoon, and to some
extent Friday. Thunderstorms so far today have been rather robust
with further development expected the coming hours. The strongest
storms are still anticipated to remain over the higher terrain based
off the HREF and other CAMs but a few isolated cells drifting into
the basin near or east of the Tri-Cities is possible. Once we lose
daytime heating, thunderstorms should weaken and decrease. That
said, some members of the HREF along with broader lingering mid-
level moisture and instability suggests a chance for continued
isolated convection in the aforementioned areas in addition to a
brief period of isolated T-storms for the the east slopes of the
Washington Cascades; low to moderate confidence in this development
at this time. Thursday afternoon showers and thunderstorms will
again be possible over the Northern Blues and Wallowas in response
to daytime heat producing 800-1500j/kg of MLCAPE and more mid-level
moisture. The steering flow and HREF suggests this activity should
remain over the elevated terrain leaving the remainder of the CWA
dry. The trend will be towards drier conditions as the cut-off low
continues to meander north Friday limiting the available monsoonal
moisture; only a slight chance for afternoon convection over the
Wallowas and Northern Blues. Through this time period PWATs remain
unusually high with values of 1" to 1.50", so any storms,
particularly this late this afternoon/evening and Thursday afternoon
should produce at least moderate rain helping to reduce fire-weather
concerns.
Besides the thunderstorm chances, winds will be breezy through the
Cascade gap areas at times this evening through Friday, focused in
the afternoon and evening hours. Cross Cascade pressure gradients of
7-8mb are projected both tonight and again Friday evening helping to
produce sustained winds of 10 to 20mph with gusts 30 to 40mph for
spots like the Kittitas Valley and the eastern end of the Columbia
River Gorge. A tight spread between the ECMWF ensemble members in
this range lends confidence to the breezy conditions. Fortunately,
afternoon relative humidities only drop into the upper teens into
the twenties, the lowest of which won’t be co-located with the
breezy winds. As a result note-worthy fire weather impacts are not
anticipated. Temperatures the next several days remain near to just
above normal for this time of year. 99
.LONG TERM...Saturday through Wednesday...The long term begins
with a deep upper low moving into the British Columbia coastline,
allowing us to sit under a warm southwesterly flow. This will then
be overcome as the Four Corners high builds in yet again. Long
term guidance is now suggesting another summer heat wave building
in, allowing temperatures to rise into the triple digits
widespread across the lower elevations. Confidence is already
moderate to high (60-75%) that we warm up once again, as cluster
analysis shows nearly unanimous agreement on the strength of the
ridge building in. As the ridge builds in, some moisture from the
monsoon may curve around it into the region, but currently the
only day for any sort of thunderstorms is Wednesday, mainly
confined to Central Oregon and just eastward, but with very low
confidence at this time (10%). Goatley/87
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 60 92 60 93 / 20 0 0 0
ALW 63 93 64 96 / 20 10 10 10
PSC 66 96 65 98 / 20 0 0 0
YKM 60 94 59 96 / 20 0 0 0
HRI 63 95 61 98 / 10 0 0 0
ELN 60 94 60 95 / 20 0 0 10
RDM 48 91 51 91 / 0 0 0 0
LGD 58 92 59 93 / 30 20 20 10
GCD 55 95 56 96 / 20 10 0 10
DLS 62 93 64 92 / 0 0 0 0
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
&&
SHORT TERM...99
LONG TERM....87
AVIATION...99
In the hours before
Special weather statement, Aug 10, 3:57 PM PST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Pendleton OR
457 PM PDT Wed Aug 10 2022
ORZ050-110030-
Wallowa County OR-
457 PM PDT Wed Aug 10 2022
...A strong thunderstorm will impact portions of north central
Wallowa County through 530 PM PDT...
At 456 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Paradise, or 28 miles south of Lewiston, moving
northeast at 30 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Paradise.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4576 11709 4599 11732 4600 11730 4599 11692
4596 11688 4592 11687 4589 11684
TIME...MOT...LOC 2356Z 233DEG 25KT 4598 11701
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
CPSpecial weather statement, Aug 10, 4:22 PM PST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Pendleton OR
522 PM PDT Wed Aug 10 2022
ORZ507-WAZ028-110045-
Foothills of the Northern Blue Mountains of Oregon OR-
Lower Columbia Basin of Washington WA-
522 PM PDT Wed Aug 10 2022
...A strong thunderstorm will impact portions of north central
Umatilla and south central Walla Walla Counties through 545 PM PDT...
At 522 PM PDT, Doppler radar was tracking a strong thunderstorm near
Adams, or 11 miles northeast of Pendleton, moving north at 30 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Adams, Helix, Cayuse, Touchet, Mission, northwestern Umatilla
Reservation and Lowden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4563 11853 4561 11870 4597 11888 4600 11885
4600 11890 4604 11892 4609 11856 4605 11855
4601 11860 4600 11853 4564 11847
TIME...MOT...LOC 0022Z 168DEG 24KT 4578 11865
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
CPSpecial weather statement, Aug 10, 5:03 PM PST, 57 minutes before
Special Weather Statement
National Weather Service Pendleton OR
603 PM PDT Wed Aug 10 2022
ORZ507-WAZ029-110130-
Foothills of the Northern Blue Mountains of Oregon OR-
Foothills of the Blue Mountains of Washington WA-
603 PM PDT Wed Aug 10 2022
...A strong thunderstorm will impact portions of north central
Umatilla and southeastern Walla Walla Counties through 630 PM PDT...
At 603 PM PDT, Doppler radar was tracking a strong thunderstorm near
Milton-Freewater, or 10 miles south of Walla Walla, moving north at
20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Walla Walla, College Place, Milton-Freewater, Athena, Weston, Adams,
Umapine and Garrett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4582 11830 4579 11837 4574 11841 4575 11858
4600 11861 4605 11855 4613 11856 4610 11812
TIME...MOT...LOC 0103Z 188DEG 19KT 4589 11843
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CPSpecial weather statement, Aug 10, 5:30 PM PST, 30 minutes before
Special Weather Statement
National Weather Service Pendleton OR
630 PM PDT Wed Aug 10 2022
ORZ502-507-WAZ029-030-110200-
Foothills of the Northern Blue Mountains of Oregon OR-
Northern Blue Mountains of Oregon OR-Northwest Blue Mountains WA-
Foothills of the Blue Mountains of Washington WA-
630 PM PDT Wed Aug 10 2022
...A strong thunderstorm will impact portions of northeastern
Umatilla, southeastern Walla Walla and southwestern Columbia Counties
through 700 PM PDT...
At 630 PM PDT, Doppler radar was tracking a strong thunderstorm near
Walla Walla, moving northeast at 30 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Walla Walla, College Place, Milton-Freewater, Waitsburg, Dixie,
Garrett, Ski Bluewood and Kooskooskie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4580 11835 4590 11851 4633 11825 4610 11774
TIME...MOT...LOC 0130Z 216DEG 25KT 4598 11826
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
CPSpecial weather statement, Aug 10, 5:45 PM PST, 15 minutes before
Special Weather Statement
National Weather Service Pendleton OR
645 PM PDT Wed Aug 10 2022
ORZ502-507-110215-
Foothills of the Northern Blue Mountains of Oregon OR-
Northern Blue Mountains of Oregon OR-
645 PM PDT Wed Aug 10 2022
...A strong thunderstorm will impact portions of northeastern
Umatilla County through 715 PM PDT...
At 644 PM PDT, Doppler radar was tracking a strong thunderstorm over
northwestern Umatilla Reservation, or 11 miles east of Pendleton,
moving northeast at 25 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Athena, Weston, Adams, Thorn Hollow, Cayuse, Umatilla Reservation,
Bingham Springs, Mission and Gibbon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4552 11851 4561 11874 4593 11856 4579 11813
TIME...MOT...LOC 0144Z 209DEG 20KT 4564 11858
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
CPSpecial weather statement, Aug 10, 6:00 PM PST, 0 minutes before
Special Weather Statement
National Weather Service Pendleton OR
700 PM PDT Wed Aug 10 2022
WAZ029-030-110230-
Northwest Blue Mountains WA-
Foothills of the Blue Mountains of Washington WA-
700 PM PDT Wed Aug 10 2022
...A strong thunderstorm will impact portions of southeastern Walla
Walla and southern Columbia Counties through 730 PM PDT...
At 659 PM PDT, Doppler radar was tracking a strong thunderstorm near
Dixie, or 12 miles east of Walla Walla, moving northeast at 20 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Walla Walla, Dayton, Dixie, Huntsville, Ski Bluewood and Kooskooskie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4600 11799 4600 11826 4603 11830 4637 11809
4614 11767
TIME...MOT...LOC 0159Z 217DEG 19KT 4607 11811
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
CP